SMITH & NEPHEW, INC. LEGION CR NP FEM SZ 5 LT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Back to Search Results |
| Model Number |
71423205 |
| Medical Device Problem Codes |
Defective Device (2588); Connection Problem (2900)
| Health Effect - Clinical Codes |
Foreign Body In Patient (2687); No Information (3190)
| Date of Event |
07/23/2020
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that during the procedure, the femoral component did not contain pegs, for that reason the device was not inserted.Therefore, an oxinium femoral (size 5) backup was used to finish the procedure.There was a delay between 0-30min.Any other issue that could affect the patient's condition was not reported by this event.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.The visual inspection of the returned device confirms the stated failure.The device is missing the pegs.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Some potential probable causes for this event could include improper handling or a manufacturing issue.This issue was evaluated through our internal quality hold process and determined to be isolated at this time.Manufacturing documentation for the batch of devices in question was reviewed.All devices involved in the batch passed a vision inspection and all pegs were issued to the order.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
Event or Problem Description
It was reported that during the procedure, the femoral component did not contain pegs, for that reason the device was not inserted.Therefore, an oxinium femoral (size 5) backup was used to finish the procedure.There was a delay between 0-30min.
Additional Manufacturer Narrative
Updated results: the associated device, used in treatment, was returned and evaluated.It is visible from the returned device that the lugs did not break or were removed by force.Lugs were not installed during the surgical procedure because they were not inside the package, but a backup device was used to complete surgery with no patient impact.Based on the review of the device history record (dhr) and process, it was determined that the assembling of the lugs (pegs) into the femoral components and visioning the parts was performed by the same operator.Since the lugs are manually torqued, it is possible that the lugs could have potentially fallen out if the operator did not use the torque wrench to assemble the lugs on all the femoral components.Also per dhr, all parts were visioned and passed prior to packaging.However, the vision operation was completed in a time period that indicates that potentially the parts were batched through the vision system.This could cause the operator to have potentially vision the same part twice and miss a femoral component with fallen lugs.Review of complaint history from (b)(6) 2017 to (b)(6) 2021 for the part number 71423205 and for the batch number 20bm08121 revealed no other complaints related to this failure mode.Current process provides a vision system for each cell and allows the operator to perform single piece flow through the vision to packaging operation.Based on the review of complaint history and sales data ranging from 2017 to 2021, this occurrence is classified as occasional with a negligible severity and is in line with our risk management file.Subsequently, the need for corrective action is not indicated at this time.Smith + nephew will continue to monitor the reported issue and will re-evaluate and initiate corrective measures, as applicable.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.